Nebraska, 2023

Tornado and Hail in Nebraska, August 8, 2023

August 8, 2023 · NWS CYS · 3 events in 2 counties and zones

Severe thunderstorms impacted Morrill County in the Nebraska Panhandle 8 August 2023.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms impacted Morrill County in the Nebraska Panhandle 8 August 2023.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 8, 2:31 PM MST, 28 minutes earlier.

Area forecast discussion, Aug 8, 2:31 PM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
331 PM MDT Tue Aug 8 2023

.SHORT TERM...(Today through Wednesday night)
Issued at 215 PM MDT Tue Aug 8 2023

...SEVERE THUNDERSTORMS expected this afternoon and this evening
for most of southeast Wyoming and western Nebraska...

Severe Thunderstorm Watch in effect until 1000 PM MDT for far
southeast Wyoming (Laramie, Goshen, and Niobrara Counties) and all
of western Nebraska.

Primary forecast concern will be over the next 12 hours as a
potent shortwave trough, currently over western Wyoming, pushes
eastward over the state. This feature is a bit of an anomaly this
time of the year with 500mb heights 3 to 4 standard deviations
below seasonal averages. In fact, this same trough was responsible
for some mountain snowfall across northwest Wyoming last night
and early this morning. Current KCYS radar loop shows lines and
single cell discrete thunderstorms developing at this hour across
most of the area with another round already pushing into Carbon
County. Looks to be a busy afternoon and evening with multiple
rounds of strong to possibly severe thunderstorms. The first
round, currently developing across far eastern Wyoming and the
central/southern Nebraska panhandle, is expected to be the primary
large hail/tornado threat while the 2nd round (further west
coming into Carbon County) should be the primary strong wind
threat. Can not rule out a few tornadoes with 0-1km boundary layer
helicity around 150 to 250, but any additional outflow boundaries
may enhance this potential through early this evening. The main
area of interest for tornadoes is near the
Nebraska/Wyoming/Colorado triple point and points east due to the
stationary front in that generally location and winds backing into
the east towards Sidney Nebraska.

Although the Severe Thunderstorm Watch is in effect until 10 PM,
one additional concern is how many lines of thunderstorms are
expected to form further west and push east across the area late
this evening. HRRR and NAMNEST, which are initializing pretty good
so far, show some of this activity lingering past midnight...just
as the trough axis pushes through the area. Increased POP through
midnight along and east of the I-25 corridor.

Thankfully, once this upper level trough swings through the area
later tonight/early Wednesday morning, weather conditions will
quickly improve for Wednesday. All models show stable conditions
in the low to midlevels with high LI's above +2c and a solid
temperatures inversion just above 700mb. Strong subsidence behind
the potent shortwave will likely be enough to prevent deep
convection through the afternoon and evening hours.

.LONG TERM...(Thursday through Monday)
Issued at 300 AM MDT Tue Aug 8 2023

Starting off Thursday...we have upper level ridging over the CWA.
A low pressure system is tracking across the southern Alberta and
Saskatchewan Provinces Thursday morning with a cold front draped
across southern Montana. Ahead of this front...looking at breezy
wind conditions over the CWA. GFS showing 30-35kts at 700 and
750mbs...so had to increase winds over guidance across southeast
Wyoming.

Surface cold front never really makes it through our CWA Thursday
night into Friday. It looks to wash out over southern Montana
Friday as parent upper low tracks east. Friday looks mainly dry.
Layered PWATS over southeast Wyoming down under a half inch...with
0.7 inch in the Panhandle. The exception may be some showers over
the Snowy and Sierra Madre Ranges in southern Carbon County.

GFS forecasting increased PWATS over the CWA for the weekend. So
afternoon and evening convection looks to return. By Saturday
afternoon...PWATS in the Panhandle back up near 1.25 inches and
near an inch along the Laramie Range. At the same time...a
backdoor cold front looks to move into the area from the northeast
Sunday. Could be looking at severe thunderstorms once again
Saturday and Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1126 AM MDT Tue Aug 8 2023

A relatively potent weather disturbance aloft will sweep across
the terminals today, producing isolated to scattered strong to
severe thunderstorms this afternoon and this evening, especially
for far southeast Wyoming and the Nebraska Panhandle.

Wyoming TAFS...Occasional thunderstorms are expected from 20Z to
00Z, producing wind gusts to 40 knots, visibilities from 4 to 5
miles and ceilings near 5000 feet AGL. Otherwise, expect broken
clouds from 7000 to 10000 feet AGL this afternoon, with scattered
to broken clouds around 10000 feet overnight.

Nebraska TAFS...Occasional thunderstorms will occur from 21Z to
01Z, producing wind gusts up to 50 knots, visibilities from 2 to 4
miles and ceilings from 2500 to 5000 feet AGL, along with possible
hail. Scattered to broken clouds near 10000 feet AGL will prevail
late this evening and overnight.

&&

.FIRE WEATHER...
Issued at 113 PM MDT Tue Aug 8 2023

No fire weather concerns through the rest of the week due
to recent wetting rainfall across many areas, cooler than normal
temperatures, and daytime minimum humidities above 20 percent.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...GCC
AVIATION...RUBIN
FIRE WEATHER...TJT
Hazardous weather outlook, Aug 8, 1:53 PM MST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
253 PM MDT Tue Aug 8 2023

NEZ002-003-019>021-054-055-095-096-WYZ102-108-117>119-092100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
253 PM MDT Tue Aug 8 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Severe Thunderstorm Watch is in effect for far southeast Wyoming
and the western Nebraska Panhandle until 1000 PM late this
evening. Multiple rounds of strong to severe thunderstorms are
expected with strong gusty winds up to 75 MPH, large hail, and
very heavy rainfall possible. A few tornadoes and very large hail
up to baseball size can not be ruled out through this evening.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Dry conditions on Wednesday before thunderstorms return to the
region late this week and this weekend.

.Spotter information statement...

Spotters are urged to report severe weather to the National
Weather Service or Law Enforcement.

WYZ101-103>107-109>116-092100-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-
253 PM MDT Tue Aug 8 2023

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms expected today with multiple lines of
storms possible through this evening. Main threats will include
small hail and strong gusty winds in and near stronger storms.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Drier conditions expected through Friday. Some subtropical
moisture will push back into the area this weekend resulting more
thunderstorm activity.

In the hours before

Special weather statement, Aug 8, 1:38 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
238 PM MDT Tue Aug 8 2023

WYZ117>119-082100-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
238 PM MDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of south central
Laramie County through 300 PM MDT...

At 237 PM MDT, Doppler radar was tracking a strong thunderstorm over
Frontier Park, or over Cheyenne, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, Warren Af Base, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 2 and 19.
 Interstate 80 in Wyoming between mile markers 357 and 379.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Wyoming.

&&

LAT...LON 4102 10492 4126 10491 4130 10450 4102 10447
TIME...MOT...LOC 2037Z 269DEG 26KT 4115 10482

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Fuller
Local storm report, Aug 8, 1:42 PM MST, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
242 PM MDT Tue Aug 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     Hail             2 E Cheyenne            41.15N 104.75W
08/08/2023  M0.88 inch       Laramie            WY   Storm Chaser

&&
Local storm report, Aug 8, 1:43 PM MST, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
243 PM MDT Tue Aug 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     Hail             1 S Cheyenne            41.13N 104.80W
08/08/2023  E0.50 inch       Laramie            WY   Public

            Report from mPING: Half-inch (0.50 in.).

0242 PM     Hail             3 E Cheyenne            41.15N 104.73W
08/08/2023  M0.88 inch       Laramie            WY   NWS Employee

&&
Local storm report, Aug 8, 1:48 PM MST, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
248 PM MDT Tue Aug 08 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     Hail             3 E Cheyenne            41.15N 104.73W
08/08/2023  E0.88 inch       Laramie            WY   Public

&&

Event Number CYS2300002

kmd
Special weather statement, Aug 8, 2:10 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
310 PM MDT Tue Aug 8 2023

NEZ003-021-082145-
Box Butte NE-Morrill NE-
310 PM MDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of southeastern Box
Butte and northeastern Morrill Counties through 345 PM MDT...

At 309 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Alliance, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alliance and Alliance Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4191 10312 4207 10309 4213 10274 4210 10274
      4209 10271 4207 10270 4201 10270 4200 10267
      4183 10268
TIME...MOT...LOC 2109Z 261DEG 19KT 4200 10298

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Trudel
Special weather statement, Aug 8, 2:36 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
336 PM MDT Tue Aug 8 2023

NEZ020-054-082200-
Kimball NE-Banner NE-
336 PM MDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of northwestern Kimball
and south central Banner Counties through 400 PM MDT...

At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Oliver Campground, or 11 miles northwest of Kimball,
moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kimball.

This includes Interstate 80 in Nebraska between mile markers 21 and
22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4127 10392 4145 10389 4145 10357 4121 10363
TIME...MOT...LOC 2135Z 276DEG 16KT 4135 10382

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Fuller

The radar

The North Platte radar (KLNX), 180 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado. Local standard time, as filed.

Hail, Morrill

When
August 8, 2:59 PM MST
Where
Morrill County, 14.48 mi ENE of Bonner
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
42.000, -102.750

Spotter reported quarter sized hail 9 miles south of Alliance.

Tornado, Morrill

When
August 8, 3:50 PM MST
Where
Morrill County, 6.93 mi N of Broadwater
Rating
EFU
Path length
0.05 mi
Path width
25 yd
Reported by
Public
Coordinates
41.700, -102.840

Received video from Facebook of a brief tornado north of Broadwater causing no damage.

Hail, Cheyenne

When
August 8, 4:07 PM MST
Where
Cheyenne County, 12.95 mi E of Dalton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.410, -102.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyThe tornado archive for Nebraska, 2023Warnings in Nebraska, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107106, 1116966, 1115638.